What are sedative-hypnotics?
Sedative-hypnotics are drugs that depress or slow down the body's functions. Often these drugs are referred to as tranquilizers and sleeping pills or sometimes just as sedatives. Their effects range from calming down anxious people to promoting sleep. Both tranquilizers and sleeping pills can have either effect, depending on how much is taken.
Barbiturates and benzodiazepines are the two major categories of sedative-hypnotic. Some well-known barbiturates are secobarbital (Seconal) and pentobarbital (Nembutal), diazepam (Valium), chlordiazepoxide (Librium), chlorazepate (Tranxene), lorazepam (Ativan), and alprazolam (Xanax). A few sedative-hypnotics do not fit in either category. They include methaqualone (Quaalude), ethchlorvynol (Placidyl), chloralhydrate (Noctec), and mebrobamate (Miltown). Additionally, alcohol belongs to the sedative-hypnotic group.
What are the warning signs?
All of these drugs can be dangerous when they are not taken according to a physician's instructions. They can cause both physical and psychological dependence. Regular use over a long period of time may result in tolerance, which means people have to take larger and larger doses to get the same effects. When regular users stop using large doses of these drugs suddenly, they may develop physical withdrawal symptoms ranging from restlessness, insomnia, anxiety, convulsions, and death. When users become psychologically dependent, they feel as if they need the drug to function. Finding and using the drug becomes the main focus in life.
What are the effects?
The effects of barbiturates are, in many ways, similar to the effects of alcohol. Small amounts produce calmness and relax muscles. Larger doses can cause slurred speech, memory loss, irritability, changes in alertness, decreased interpersonal functioning, staggering gait, poor judgment, and slow, uncertain reflexes. These effects make it dangerous to drive a car or operate machinery. Large doses can cause unconsciousness and death. Accidental deaths sometimes occur when a user takes one dose, becomes confused and unintentionally takes additional or larger doses. Additionally, there is less difference between the amount that produces sleep and the amount that kills.
Babies born to mothers who abuse sedatives during their pregnancy may be physically dependent on drugs and show withdrawal shortly after birth. Their symptoms may include breathing problems, feeding difficulties, disturbed sleep, sweating, irritability, and fever. Sedative-hypnotics may also pass through the placenta, creating birth defects and behavioral problems in babies.
How can someone get help?
The first step is to determine if there is a problem. A Certified Addictions Counselor can effectively perform an assessment to determine what level of care is most appropriate. For a free confidential assessment, call the Illinois Institute for Addiction Recovery at (800) 522-3784. An assessment can be completed 24 hours a day, 7 days a week. Appointments are preferred, but walk-ins are always welcome.
Sources: National Institutes on Health, U.S. Department of Health and Human Services, American Psychiatric Association